Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 72, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Jun 18, 2023, 9:34 PM CDT for Benton County, Tippah County, Mississippi; Hardeman County, Tennessee. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2023, 9:34 PM CDT (02:34 UTC)
- Expired
- Jun 18, 2023, 10:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Benton County, MS, Tippah County, MS, Hardeman County, TN
The radar
The Memphis radar (KNQA), 83 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:35 PM CDT | TSTM WND DMG | 4 Sse Grand Junction, TN | Corrects previous non-tstm wnd dmg report from 4 SSE Grand Junction. A few trees uprooted and a few large limbs down near the intersection of Indian Creek road and Holder road. |
| Jun 18, 9:35 PM CDT | NON-TSTM WND DMG | 4 Sse Grand Junction, TN | A few trees uprooted near the intersection of Indian Creek road and Holder road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 6:52 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.1
The text
As transmitted.
954
WFUS54 KMEG 190234
TORMEG
MSC009-139-TNC069-190300-
/O.NEW.KMEG.TO.W.0072.230619T0234Z-230619T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
934 PM CDT Sun Jun 18 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northwestern Tippah County in northeastern Mississippi...
Northeastern Benton County in northeastern Mississippi...
Southwestern Hardeman County in west Tennessee...
* Until 1000 PM CDT.
* At 934 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lagrange, or 19 miles southwest of Bolivar, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Canaan, Walnut, Grand Junction, Saulsbury, Rogers Springs, Brody,
Hamilton and New Canaan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3494 8920 3505 8919 3507 8896 3498 8893
3487 8898
TIME...MOT...LOC 0234Z 280DEG 22KT 3501 8917
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MJ2 follow-up statements
674
WWUS54 KMEG 190247
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
947 PM CDT Sun Jun 18 2023
MSC009-139-TNC069-190300-
/O.CON.KMEG.TO.W.0072.000000T0000Z-230619T0300Z/
Tippah MS-Benton MS-Hardeman TN-
947 PM CDT Sun Jun 18 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH
CENTRAL TIPPAH...NORTHEASTERN BENTON AND SOUTH CENTRAL HARDEMAN
COUNTIES...
At 947 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Canaan, or 17 miles west of Big Hill
Pond State Park, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Walnut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3495 8911 3501 8910 3505 8895 3498 8893
3491 8896
TIME...MOT...LOC 0247Z 275DEG 29KT 3499 8903
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MJ989
WWUS54 KMEG 190258
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
958 PM CDT Sun Jun 18 2023
MSC009-139-TNC069-190308-
/O.EXP.KMEG.TO.W.0072.000000T0000Z-230619T0300Z/
Tippah MS-Benton MS-Hardeman TN-
958 PM CDT Sun Jun 18 2023
...THE TORNADO WARNING FOR NORTH CENTRAL TIPPAH...NORTHEASTERN BENTON
AND SOUTH CENTRAL HARDEMAN COUNTIES WILL EXPIRE AT 1000 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Mississippi...and west Tennessee.
LAT...LON 3495 8911 3501 8910 3505 8895 3498 8893
3491 8896
TIME...MOT...LOC 0258Z 280DEG 22KT 3498 8896
$$
MJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 18, 6:08 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 18, 6:08 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Memphis TN 608 PM CDT Sun Jun 18 2023 ...New AVIATION... .SYNOPSIS... Issued at 312 PM CDT Sun Jun 18 2023 Strong to severe storms are expected to develop this evening. Damaging winds, large hail, heavy rain, and a few tornadoes are possible. The window for severe weather looks to be from 5PM through midnight for our forecast area. An upper low will stall over the Tennessee Valley through mid to late week. Scattered showers and thunderstorms will affect areas along and east of the Mississippi River. Slightly cooler than normal high temperatures will prevail over the Midsouth through Friday. && .DISCUSSION... (This evening through next Saturday) Issued at 312 PM CDT Sun Jun 18 2023 A tough forecast for the next several hours across the Mid South. We are still anticipating strong to severe storms to develop across the area this evening. This is a shaky confidence but high ceiling type forecast for the region. All short range guidance still points to storms developing after 5 PM this evening lasting through midnight across the area. This particular round looks to be more cellular than linear and that could increase the hail threat and the tornado threat. SPC still maintains mostly a slight risk for the area with a small portion of the southern areas of the CWA in an enhanced risk. The good news is this should be the last of the severe weather for the next several days as this active pattern comes to an end. Next week an upper low will cut off and deepen over the Midwest and drift south through mid week. This would be a trigger for a few showers and storms, but nothing severe. Slightly cooler temperatures expected next week. && .AVIATION... (00Z TAFS) Issued at 558 PM CDT Sun Jun 18 2023 Round 2 of convection is set to begin near 00z and brief periods of low VSBYs and TSRA are expected. After the system moves through some low CIGS producing IFR conditions are likely. By mid morning tomorrow, the low cloud deck should scatter out back to VFR. A few models showed some scattered showers on the back side of the system late tomorrow morning, but coverage and confidence were too low to include precip in the TAFs tomorrow. Winds may gust as this second round moves through, but will slow generally around 4kts overnight. Some BR may occur within the low CIGS and abundant moisture, but should not lower VSBYs below 2sm. Winds will jump back with diurnal trends tomorrow with some potential for gusty conditions tomorrow afternoon with a gradual shift to the west and eventually northwest. DNM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...MJH AVIATION...DNM
In the hours before
Local storm report, Jun 18, 6:08 PM CDT, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
608 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail Beech Grove 36.17N 90.62W
06/18/2023 E1.25 inch Greene AR Public
Public reports image of hail in Beech Grove.
Time is radar estimated.
&&Local storm report, Jun 18, 6:27 PM CDT, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
627 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail Beech Grove 36.17N 90.62W
06/18/2023 E1.75 inch Greene AR Public
Corrects previous hail report from Beech
Grove. Public reports image of hail in Beech
Grove. Time is radar estimated.
&&Special weather statement, Jun 18, 9:22 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
922 PM CDT Sun Jun 18 2023
MSZ003-004-TNZ089-090-190300-
Tippah MS-Benton MS-Hardeman TN-Fayette TN-
922 PM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of northwestern Tippah,
northern Benton, southeastern Fayette and southern Hardeman Counties
through 1000 PM CDT...
At 922 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lagrange, or 17 miles southwest of Bolivar, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canaan, Lagrange, Michigan City, Walnut, Middleton, Grand Junction,
La Grange, Hickory Valley, Saulsbury, Rogers Springs, Brody, Lisbon,
New Canaan, Hebron, Hamilton, Van Buren and Ghost River State Natural
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Mississippi...and west Tennessee.
&&
LAT...LON 3489 8894 3496 8935 3497 8935 3515 8926
3518 8886
TIME...MOT...LOC 0222Z 269DEG 25KT 3507 8922
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:58 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tippah | 47 min |
| Jun 18, 11:43 PM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tippah | 2 hr |
| Jun 18, 8:22 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Jun 18, 8:36 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 39 min |
| Jun 18, 8:56 PM CDT | Tornado Warning | MEG | Fayette, Hardeman | 34 min |
| Jun 18, 9:22 PM CDT | Special Weather Statement | MEG | Hardeman | 38 min |
| Jun 18, 9:27 PM CDT | Areal Flood Advisory | MEG | Madison | 105 min |
Nearby
Tornado Warnings in Mississippi, 2023Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.